Kentucky, 2018

Flood and Damaging Wind in Kentucky, July 30 to 31, 2018

July 30 to 31, 2018 · NWS LMK · 3 events in 3 counties and zones

Evening isolated showers developed in central Kentucky as a shortwave moved over a developing warm front. This cause gusty winds that brought down trees and localized flooding that shut down roads in Nicholas County, Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Evening isolated showers developed in central Kentucky as a shortwave moved over a developing warm front. This cause gusty winds that brought down trees and localized flooding that shut down roads in Nicholas County, Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 30, 3:11 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 30, 3:11 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
411 PM EDT Mon Jul 30 2018

.Mesoscale Update...
Issued at 411 PM EDT Mon Jul 30 2018

Modest destabilization (1000-1500 J/KG ML CAPE) has occurred with
breaks in the clouds, especially along and east of I-65. Meanwhile,
mid level speed max ~45knots is nosing into the Ohio Valley at this
hour, and is providing the boost storms have needed for some
organization. Given the strong mid level shear profile, we are
actually seeing some supercell characteristics in some of the
central KY storms. Not overly concerned about a tornado threat at
this time as the lack of a notable low level jet and high LCL's
~1250-1750 M are limiting factors. That being said, a marginal hail
threat will exist, along with an isolated damaging wind threat.
Overall, think most storms will be SPS worth but a severe or two is
not out of the question.

&&

.Short Term...(This evening through Tuesday)
Issued at 315 PM EDT Mon Jul 30 2018

An upper level shortwave ahead of an approaching broad upper trough
will bring favorable wind shear for upscale growth of t-storms late
this afternoon into this evening.  The main limiting factor for
portions of the area is lack of instability especially along and
west of I-65. East of I-65, 2000-2500 j/kg of CAPE has built up this
afternoon.  This CAPE combined with favorable mid and upper level
wind shear will create t-storms which may pose a strong to locally
damaging wind threat this afternoon/evening.  Later tonight, CAM
models indicate sct-num showers/storms especially over southern IN
and portions of central KY. Think late night storms will pose more
of a heavy rain threat and perhaps an isld flood instance could be
possible.  We'll be under the entrance region of an upper level jet
late tonight into Tue morning which could enhance
convection/rainfall intensity.

The main sfc front and upper level trough will push convection into
east central KY or just to our east by mid morning Tues leaving much
of the area dry by that time.  Redevelop of convection is likely by
Tue afternoon/evening but strength will again be limited by weaker
instability due to clouds/rain early in the day.  Still a small risk
for strong to damaging winds and heavy rain exists for Tues as well.

Temperatures will be mild in the mid to upper 60s for lows tonight
and upper 70s/lower 80s for highs Tues.

.Long Term...(Tuesday night through Monday)
Issued at 255 PM EDT Mon Jul 30 2018

Tuesday Night - Wednesday...

Upper trough axis will be just to the west of the CWA on Tuesday
night into Wednesday, with the best deep moisture transport ahead of
the trough situated east of I-65. This is where the best chances for
lingering showers and storms will be in that area through the
overnight period. Lows should settle into the mid 60s. Highs
Wednesday should top out in the lower 80s.

Wednesday Night - Friday Night...

The upper trough axis' eastward progress will stall over our region
through late week, and slowly wash out with time. During this time,
the best available moisture will continue to feed up from the Gulf
up through the Atlantic coast. This moisture feed and associated
precipitation chances will largely be east of our CWA. That said,
will likely hold onto low pops each afternoon and evening across our
far east. The rest of the CWA is expected to stay dry. Afternoon
highs should be back at or just above normal for this time of year,
peaking mostly in the 82 to 87 degree range. Lows will mostly settle
in the mid to upper 60s each night.

Saturday - Monday...

With the upper low washed out by the weekend, the periphery of upper
ridging centered near the SE CONUS will briefly build over the area
on Saturday. This will focus some deeper moisture back over the CWA
and could provide the ingredients for a few showers and storms
during the afternoon/evening. Highs should be in the mid to upper
80s.

The upper ridge looks to quickly collapse by Sunday and Monday as a
couple of shortwaves in the northern stream sink into our region.
These will continue to provide focus for isolated to scattered
shower and storm chances. Temps will run a little above normal for
this time of year in the upper 80s to near 90. Expect milder
overnight lows around 70.

&&

.Aviation...(18Z TAF Issuance)
Issued at 130 PM EDT Mon Jul 30 2018

A broad upper level trough will push multiple disturbances through
the region this TAF period resulting in multiple rounds of showers
and storms starting this afternoon.  Expect the strongest
showers/storms from approx 21-3Z this evening which could result in
MVFR conditions.  Outside of those storms conditions should remain
VFR through 6-7Z. Later tonight, low level moisture will increase in
addition to continued convection which will result in prevailing
MVFR conditions, possibly IFR at HNB.  Tomorrow mid morning expect
showers/storms to diminish in coverage and improving flight
conditions.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...BJS
Short Term...AMS
Long Term...BJS
Aviation...AMS
Hazardous weather outlook, Jul 30, 2:25 PM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
325 PM EDT Mon Jul 30 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-311930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
325 PM EDT Mon Jul 30 2018 /225 PM CDT Mon Jul 30 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are possible this evening and
overnight. A few storms this evening could become severe with
locally damaging winds. The main hazard overnight will be locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous thunderstorms are possible Tuesday ahead of a
cold front moving through the region. A few strong storms with gusty
winds and heavy rainfall will be possible.

Slight chances of thunderstorms exist Wednesday, and again this
upcoming weekend, though organized severe weather is not anticipated
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any wind damage or heavy rainfall.

AMS/BJS

In the hours before

Special weather statement, Jul 30, 2:43 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
243 PM CDT MON JUL 30 2018

KYZ027-063-302015-
Hart-Grayson-
243 PM CDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HART AND
SOUTHEASTERN GRAYSON COUNTIES...

At 243 PM CDT, a strong thunderstorm was located 9 miles northwest of
Munfordville, moving east at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Munfordville, Bonnieville, Leitchfield Crossing, Macon, Lines Mill,
Big Windy, Broad Ford, Pearman, Mount Beulah and Dogcreek.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3731 8613 3738 8612 3744 8589 3727 8589
TIME...MOT...LOC 1943Z 268DEG 7KT 3733 8605

RJS
Special weather statement, Jul 30, 2:56 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
356 PM EDT MON JUL 30 2018

KYZ028-053-302030-
Hardin-Larue-
356 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARUE AND SOUTHEASTERN
HARDIN COUNTIES...

At 356 PM EDT, a strong thunderstorm was located near Hodgenville,
moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hodgenville, Boundary Oak, Mathers Mill, Leafdale, Roanoke and
Tonieville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3757 8586 3766 8585 3770 8564 3749 8566
TIME...MOT...LOC 1956Z 275DEG 11KT 3762 8578

EBW
Special weather statement, Jul 30, 4:15 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Louisville KY
515 PM EDT MON JUL 30 2018

KYZ046-054-055-066-302200-
Boyle-Marion-Washington-Casey-
515 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARION...
SOUTHEASTERN WASHINGTON...WESTERN BOYLE AND NORTH CENTRAL CASEY
COUNTIES...

At 514 PM EDT, a strong thunderstorm was located near Lebanon, moving
east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lebanon, Bradfordsville, Peytons Store, Brumfield, Belltown,
Forkland, Poplar Corner, Aliceton, Calvary and Mitchellsburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3749 8532 3763 8529 3769 8491 3746 8492
TIME...MOT...LOC 2114Z 266DEG 16KT 3758 8517

RJS
Special weather statement, Jul 30, 4:23 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
523 PM EDT MON JUL 30 2018

KYZ047-048-056-302215-
Mercer-Jessamine-Garrard-
523 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MERCER...
NORTHWESTERN GARRARD AND JESSAMINE COUNTIES...

At 523 PM EDT, a strong thunderstorm was located 8 miles east of
Harrodsburg, moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Nicholasville, Wilmore, Burgin, Shakertown, Bushtown, Jessamine,
Toddville, Little Hickman, Pink and High Bridge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3780 8448 3778 8450 3778 8452 3777 8452
      3777 8451 3775 8451 3770 8473 3771 8474
      3771 8475 3776 8481 3798 8457 3780 8446
TIME...MOT...LOC 2123Z 236DEG 12KT 3777 8468

RJS
Special weather statement, Jul 30, 4:48 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
548 PM EDT MON JUL 30 2018

KYZ041-049-302215-
Fayette-Clark-
548 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLARK AND EAST CENTRAL
FAYETTE COUNTIES...

At 548 PM EDT, a strong thunderstorm was located near Winchester,
moving southeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lexington, Winchester, Hootentown, Chilesburg, Constant Station,
Renick, Lyndale, Jackson Ferry, Lisletown and Athens.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3788 8420 3790 8427 3792 8427 3791 8429
      3796 8443 3806 8438 3806 8417
TIME...MOT...LOC 2148Z 294DEG 9KT 3796 8430

RJS

The radar

The Louisville radar (KLVX), 100 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Heavy Rain, Boyle

When
July 30, 5:00 PM EST to 6:30 PM EST
Where
Boyle County, 0.88 mi SW of West Needmore
Reported by
Emergency Manager
Coordinates
37.640, -84.890

The Emergency Manager reported that 3 inches fell in 1.5 - 2 hours.

Thunderstorm Wind, Clark

When
July 30, 5:46 PM EST
Where
Clark County, 0.4 mi NW of Trapp
Measured
58 kt (67 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.883, -84.056

Four large trees were downed in Trapp.

Flood, Nicholas

When
July 31, 6:30 AM EST to 7:00 AM EST
Where
Nicholas County, 1.48 mi NNW of Flora to 2.23 mi W of Barterville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.399, -83.982

The Nicholas County Emergency Manager reported that several roads had been closed due to flooding, mainly in the northern part of the county.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770140, 770109, 770108.